Beta blockers for Glaucoma

Has anyone here been prescribed a betablocker to try and reduce the high pressure in their eyes.

I have had a cryoablation in 2008 and my heart is settled. I have been treated for glaucoma over the time and find that I have a problem with most of the drops setting off my heart, needing me to use my pill in the pocket ( Flecainide).

The pressure in one eye is going up and the only drops not tried are the betablockers. I am thinking of trying this group to see if they will do the trick. I have had an operation in the other eye but this is not possible at present as I am caring for my husband who is in the final stages of cancer so his needs are greater.

If you have had these drops could you tell me what side effects I can expect and will they do any damage to my heart.

Thanks in advance to you good folk,

Jackie

11 Replies

oldestnewest
  • Oh Jackie sorry to hear you are having so much to contend with especially with your husbands health and wish you both comfort.

    With regards to beta blocker I can't comment on eye drops but assuming they work like ordinary tablet form beta blockers and assuming the dose is quite small I imagine they could be the answer. Same caveat as usual, I have no medical training whatsoever so suggest you speak with your medics about any unwanted impact on your heart.

    Take care and hope you find a solution for your eye. Best wishes.

  • Hello Jackie, I'm not really able to help regarding your question, but I hope you can soon find some useful answers. I am so sorry to hear about the difficult time you have had at home and would just like to send you my best wishes for a peaceful outcome.......big hug is on it's way............John

  • Beta blockers sound a good idea and likely to help may even reduce your risk of af episodes unless they are vagally induced

  • Hi Jay10

    I have Glaucoma, have had it for 10 years well before AF. When first diagnosed I had lazer treatment in both eyes and then had to carry on with drops. I had Timolo (think this is a beta blocker) which I did not get on with. Over the past years I have been on Azopt or Brinzolamide (not beta blockers) and Xalatan or Latanoprost (I think has some beta blocker in it).

    I must admit I have not always used the eyedrops on a regular bases (very naughty of me). I saw my eye consultant about 2 months ago and he said there was no change in my Glaucoma since I first had it, all was good. He has taken me off the Azopt and still on the Xalatan at the moment that seems okay. Not sure if this helps any. What eye drops have you been on.

    Cassie

  • Hi Cassie, I also had laser on both eyes but this only reduced pressures for a couple of years before they started rising.

    Drops I have tried are Xalatan, Azopt, Travatan, Alphagan, Safutan and even an old drug not used much now Pilocarpine. So as you can see I am very sensitive to medications. Lots gave me nightmares or upped my heart rate. Some which have a relationship with Sulphonomides are a problem as I have an allergy to that drug family.

    Many thanks and its good that your pressures are levelling.

    I had op on left eye which is holding glaucoma so fingers crossed.

    Jackie

  • I have glaucoma and had a Cryoablation 16months ago. Over the past fifteen years I have had various eye drops but I am currently using one with a beta-blocker and I haven't noticed any problems with my heart. You are having a lot to cope with at the moment. I do hope you manage to find something suitable for your eyes so that you have one less problem.

  • Thanks for your reply Sirey, it is good to hear that you have been getting on well with the beta blocker. I will chat with my eye hospital doc when I go next time and hopefully I can at least give them a trial.

    Not looking forward to the next op on my eye but the trabecuelectomy on my left eye has been successful.

    Jackie

  • I have been on travatan eye drops for 14 years and bisoprolol bb for my heart fct for nearly 10. Seems to suit me luckily

  • Because of the asthma risk, my eye doctor

    1. Refused to put me on betablocker only eyedrops, even though they are cheaper, and for most people, well tolerated

    2. Then I was put on a prostaglandin analogue. But that was not enough. Now I am on a mixture of prostaglandin + betablocker. Yes, there is some drainage into the blood, but it is tiny.

    Incidentally, ask your doctor or pharmacist for a version that does not need keeping in the fridge. eg Duotrav.

    I hesitate with vitamins. But there is a possible association with Vitamin B. So, each day, either Marmite or a tablet (cheap one, from Tescos). Last year, the eye doctor, not knowing I was supplementing, spontaneously said my results had significantly improved!

  • As I like Marmite I will put that on my morning toast.

    Thankyou for your input.

    Jackie

  • I had eye surgery and the day after was given drops to lower the pressure. I was on Beta Blockers but apparently the doctor didn't check my records. I was to take 3 drops a day and the afternoon after taking the drops I simply melted to the floor, called 911 and when they arrived my pulse was at 20. Pretty scary. Later I looked at the box the drops came in and it said "Once Daily". I was then given travatan which worked well, used them for about 3 months. I was told the only side effect would be that my eyelashes would grow. I am 85 and when looking in the mirror I realized that I had almost no eyelashes. Lo and behold I now have nice dark eyelashes. I am no longer taking the travatan drops, my regular eye doctor said my pressure was always good and no longer needed the drops. Hope this helps. So sorry to hear about your husband. A very difficult time for you.

You may also like...